Before I started chemotherapy for breast cancer, my oncologist gave me a looonnnnnggg laundry list of possible side effects. You know the drill: nausea, hair loss, mouth sores, weight gain, skin problems. Most of these are temporary side effects except for one BIG one I developed late in my chemo treatments — peripheral neuropathy. Yep, add that to the list of things I'd never even heard of.
Neuropathy is, quite simply, damage to your nerve endings. I'm not a neuropathy expert, so read more extensively about it here — but I am a Jenny Peterson expert, and I knew that the tingling in my fingers and toes was not normal. But it's not just a weird sensation — it can be pretty severe, with the following dangers:
Tripping and falling
Burns (when you can't feel heat properly from water or stove tops, for example)
Balance issues (you need your whole foot to tell your brain what's going on)
We are hoping to reverse this problem, but the reality is that it could be chronic for the rest of my life. My radiology oncologist, Dr. Thatikonda with Texas Oncology, recommended a regimen to, hopefully, generate the nerve endings in my feet — it's worth asking your doctor about if you experience a similar side effect from your cancer treatment or diabetes (also a known risk factor):
Gabapentin (300 mg) — 2x a day, prescription, not shown
Alpha Lipoic Acid (300 mg)
Gamma aminobutyric acid (adult dosage at bedtime)
Vitamin B-1 (250 mg)
Vitamin B-6 (25 mg)
Vitamin B-12 (1 mg)
I'd also suggest going to a reputable pharmacy for top quality supplements, rather than buying store-brand. I know the cost is, like, quadruple, but if it will help your neuropathy, it's worth it. Ask your health insurance provider if they will cover this for you. I've been on this regimen for about 2 months, and I not only am beginning to feel a difference in my feet (doesn't feel like I'm walking on thick cotton pads so much), but also in my upper left arm where I lost feeling after my lymph node dissection last year.
I can't stress enough to talk with your own doctor before starting any supplements, especially if you are still in treatment. I just want you to know what my doctor has recommended and is working for me — neuropathy is a very unpleasant and potentially dangerous issue, and any relief you can find is a blessing for sure.
Post Update: I no longer take Gabapentin because I developed suicidal thoughts -- this is an uncommon but very serious side effect. Gabapentin is a very effective medication; just be aware of what can happen if you take it. I currently work with a holistic doctor to treat the symptoms of neuropathy--please check with your doctor for the best treatment for your symptoms.